Winter Weather, Adams
- When
- January 6, 2:00 PM CST to January 7, 6:00 PM CST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
Snow fall of 3- 5 inches fell across parts of West Central and Southwest Illinois. Plus, winds gusting from 20 - 30 mph created blowing and drifting snow.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Snow fall of 3- 5 inches fell across parts of West Central and Southwest Illinois. Plus, winds gusting from 20 - 30 mph created blowing and drifting snow. Many rural roads were impassable due to the drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 6, 11:50 AM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CST WED JAN 6 2010
.UPDATE...
/1135 AM CST WED JAN 6 2010/
WILL BE SENDING OUT A ZONE UPDATE SHORTLY TO FINE-TUNE THE ONSET
OF THE SNOW FOR THIS AFTERNOON AND EARLY THIS EVENING. OTHERWISE...12Z
SHORT-RANGE RUNS ARE SUPPORTING GOING FORECAST TRENDS FOR UPCOMING
STORM AND ARE STILL LOOKING QUITE GOOD. MAY NEED TO MAKE SOME
MINOR TWEEKS LATER THIS AFTERNOON BUT CERTAINLY THE MAJOR STORM
EMPHASIS CONTINUES TO BE TWO-FOLD...FIRST FOR THE FALLING
SNOW...THEN FOR THE INCREASING NORTHWEST WINDS PRODUCING BLOWING
AND DRIFTING...AND DANGEROUS WIND CHILLS.
TRUETT
&&
.DISCUSSION...
/353 AM CST WED JAN 6 2010/
CLOUDS WILL INCREASE TDA AS SFC RDG OVER THE CWA SHIFTS E OF THE
AREA AND MID-UPR LEVEL TROF OVER THE NRN ROCKYS DROPS SEWD INTO THE
NRN PLAINS. EVEN WITH INCREASING CLOUD COVER MAX TEMPS SHOULD BE A
COUPLE OF DGRS WARMER THAN YESTERDAY. SNOW WILL SPREAD SEWD INTO
PTNS OF CNTRL AND NERN MO THIS AFTN AS MID LEVEL TROF CLOSES OFF
OVER ERN SD. THE MODELS DEPICT ISENTROPIC LIFT AT 295 K SHIFTING
E INTO THE CWA THIS AFTN ALTHOUGH MIXING RATIOS ARE NO MORE THAN
2-3 G/KG. THE SNOW WILL OVERSPREAD MOST OF THE CWA THIS EVNG AS
UPPER LEVEL DIVERGENCE INCREASES OVER THE AREA IN THE LEFT EXIT
REGION OF AN ULJ STREAK MOVG SEWD THRU THE PLAINS INTO SRN MO IN
THE BASE OF THE UPPER LEVEL TROF. THE MID LVL LOW WILL DROP SEWD
TO THE MO IA BORDER BY 12Z THU AND THEN DEEPEN AS IT MOVES EWD
THRU NERN MO AND CNTRL IL ON THU. THERE WILL BE PLENTY OF BROAD
SCALE SYNOPTIC LIFT OVER THE CWA LATE TGT AND THU MRNG AHEAD OF
THIS MID LVL LOW AND THE ASSOCIATED STRONG VORT MAX JUST SE OF THE
LOW CENTER. WITH BELOW FREEZING GROUND...SFC AND ROAD TEMPS THE
SNOW WILL RAPIDLY ACCUMULATE AFTER THE ONSET OF SNOWFALL AND ROADS
WHICH ARE NOT WELL TREATED WILL BECOME VERY SLICK CREATING VERY
HAZARDOUS DRIVING CONDITIONS ESPECIALLY FOR THE MORNING RUSH HOUR
ON THU. THE SNOW SHOULD TAPER OFF FROM W-SW TO E-NE AS THE DRY
SLOT MOVES EWD INTO THE CWA SW OF THE MID LVL LOW. DEFORMATION
TYPE SNOW MAY CONTINUE OVER THE NERN PTN OF THE CWA ON THU.
BLOWING AND DRIFTING SNOW IS EXPECTED ON THU AS THE SFC WINDS PICK
UP AND BECOME GUSTY AS THE SFC PRESSURE GRADIENT TIGHTENS AS THE
WEAK SFC LOW MOVES EWD THRU SRN IL WHILE A STRONG RIDGE OF HIGH
PRESSURE BUILDS SEWD INTO MO FROM THE NRN ROCKYS AND NRN PLAINS
REGION. WITH LOW LVL CLOUD COVER...AT LEAST LINGERING SNOWFALL AND
THE ARCTIC AIR MASS BUILDING SEWD INTO THE CWA TEMPERATURES
SHOULD BE FAIRLY STEADY DURING THE DAY ON THU. WITH THE SNOW
EXPECTED MAINLY TGT AND BLOWING SNOW ON THU HAVE UPGRADED THE
WINTER STORM WATCH TO A WINTER STORM WARNING ALONG AND NORTH OF A
LINE FROM COLUMBIA TO ST LOUIS TO JUST N OF SALEM ILLINOIS WHERE
TOTAL SNOW ACCUMULATION OF 4-6 INCHES IS EXPECTED...AND TO A
WINTER WEATHER ADVISORY OVER THE SRN PTN OF THE CWA WHERE 3-5
INCHES IS EXPECTED. ONLY SNOW SHOWERS OR FLURRIES ARE EXPECTED THU
NGT AND FRI WITH CYCLONIC MID-UPR LVL FLOW OVER THE AREA ALONG
WITH COLD MID LEVEL TEMPS. MORE SIGNIFICANT FOR THIS TIME PERIOD WILL
BE THE COLD WINDS CHILLS EXPECTED THU NGT AND FRI AND THE BITTERLY COLD
TEMPS FRI NGT. WILL LIKELY NEED TO ISSUE WIND CHILL ADVISORIES FOR
BOTH THU NGT AND FRI NGT.
GKS
&&
.AVIATION...
/1150 AM CST WED JAN 6 2010/
FOR THE 18Z TAFS...WINTER STORM STILL ON TRACK FOR THE AREA
BEGINNING LATER THIS AFTERNOON AND TONIGHT WITH SIGNIFICANT IMPACTS
AT ALL AIRPORTS/TAF SITES. KEY FEATURE IS A POTENT UPPER TROF/LOW
CURRENTLY OVER THE NORTHERN ROCKIES. AHEAD OF THE SYSTEM...SNOW HAS
MOVED INTO NORTHWESTERN MO AS OF 17Z AND WILL SPREAD EASTWARD WITH
CIGS LOWERING TO MVFR AROUND 23Z AT KCOU...01Z AT KUIN AND 02Z AT
KSTL/KSUS. THEN SNOW REALLY PICKS UP WITH CIGS/VSBYS LOWERING TO IFR
BETWEEN 00Z AND 03Z. AS FOR FRONTAL PASSAGE...MODELS JUST A BIT
FASTER WITH IT...SO ADJUSTED TAFS ACCORDINGLY. WILL SEE FRONT MOVE
THROUGH KCOU AROUND 05Z...KUIN AROUND 08Z AND KSTL/KSUS AROUND 10Z.
WINDS WILL SWITCH TO THE WEST WITH FRONTAL PASSAGE...BUT GUSTS/MVFR
CIGS WILL LAG A FEW HOURS BEHIND... PROBABLY NOT PICKING UP TIL
BETWEEN 10Z AT KCOU AND 14Z/15Z AT REST OF TAF SITES.
BYRD
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
THURSDAY FOR CRAWFORD-FRANKLIN-IRON-JEFFERSON-MADISON-
REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-WASHINGTON.
WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR AUDRAIN-BOONE-
CALLAWAY-KNOX-LEWIS-LINCOLN-MARION-MONROE-MONTGOMERY-PIKE-
RALLS-SHELBY-WARREN.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR COLE-
GASCONADE-MONITEAU-OSAGE.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST THURSDAY
FOR ST. CHARLES-ST. LOUIS-ST. LOUIS CITY.
IL...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
THURSDAY FOR CLINTON IL-MARION IL-MONROE IL-RANDOLPH IL-ST.
CLAIR IL-WASHINGTON IL.
WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR ADAMS IL-BROWN
IL-PIKE IL.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST THURSDAY
FOR BOND IL-CALHOUN IL-FAYETTE IL-GREENE IL-JERSEY IL-
MACOUPIN IL-MADISON IL-MONTGOMERY IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 501 AM CST WED JAN 6 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 501 AM CST WED JAN 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL BRING ACCUMULATING SNOW TO CENTRAL AND NORTHEAST MISSOURI THIS AFTERNOON...THEN TO THE REST OF THE AREA TONIGHT. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT BEGINNING THIS AFTERNOON OR THIS EVENING. FOR FURTHER INFORMATION...PLEASE REFER TO THESE PRODUCTS. MODERATE RIVER FLOODING IS ONGOING ON THE ILLINOIS RIVER AROUND MEREDOSIA. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE ON THURSDAY WITH TOTAL SNOWFALL AMOUNTS OF 4 TO 6 INCHES GENERALLY ALONG AND NORTH OF A LINE FROM COLUMBIA THROUGH ST LOUIS TO SALEM ILLINOIS. SLIGHTLY LOWER TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED SOUTH OF THIS AREA. STRONG AND GUSTY WINDS WITH GUSTS TO 30 OR 35 MPH WILL RESULT IN SIGNIFICANT BLOWING AND DRIFTING OF SNOW AS WELL AS INCREASINGLY DANGEROUS WIND CHILLS WITH VALUES FALLING TO 10 TO 15 BELOW ZERO BY THURSDAY EVENING. AS A RESULT...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES WILL CONTINUE IN EFFECT THROUGH LATE THURSDAY AFTERNOON FOR THE ENTIRE AREA. FOR FURTHER INFORMATION... PLEASE REFER TO THESE PRODUCTS. THE DANGEROUS WIND CHILLS WILL CONTINUE THROUGH SUNDAY MORNING... PARTICULARLY AT NIGHT AND DURING THE EARLY MORNING HOURS...WHERE WIND CHILL VALUES AS LOW AS 25 BELOW ZERO COULD RESULT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GKS
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213993, 213994, 213995, 213997, 213998, 213999, 214000, 214001, 214002, 214003, 214004.